Annals of Global Analysis and Geometry

, Volume 55, Issue 4, pp 749–775 | Cite as

Linking Lie groupoid representations and representations of infinite-dimensional Lie groups

  • Habib Amiri
  • Alexander SchmedingEmail author


The present paper links the representation theory of Lie groupoids and infinite-dimensional Lie groups. We show that smooth representations of Lie groupoids give rise to smooth representations of associated Lie groups. The groups envisaged here are the bisection group and a group of groupoid self-maps. Then, representations of the Lie groupoids give rise to representations of the infinite-dimensional Lie groups on spaces of (compactly supported) bundle sections. Endowing the spaces of bundle sections with a fine Whitney type topology, the fine very strong topology, we even obtain continuous and smooth representations. It is known that in the topological category, this correspondence can be reversed for certain topological groupoids. We extend this result to the smooth category under weaker assumptions on the groupoids.


Lie groupoid Representation of groupoids Group of bisections Infinite-dimensional Lie group Smooth representation Semi-linear map Jet groupoid 

Mathematics Subject Classification

Primary: 22E66 Secondary: 22E65 22A22 58D15 



The authors thank K.–H. Neeb for helpful conversations on the subject of this work. We also thank the anonymous referee for numerous comments and suggestions which helped improve the article.

Supplementary material


  1. 1.
    Abbati, M.C., Cirelli, R., Manià, A., Michor, P.: The Lie group of automorphisms of a principal bundle. J. Geom. Phys. 6(2), 215–235 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Adem, A., Leida, J., Ruan, Y.: Orbifolds and Stringy Topology, Cambridge Tracts in Mathematics, vol. 171. Cambridge University Press, Cambridge (2007)CrossRefzbMATHGoogle Scholar
  3. 3.
    Amiri, H.: A group of continuous self-maps on a topological groupoid. Semigr. Forum 96(1), 69–80 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Alzaareer, H., Schmeding, A.: Differentiable mappings on products with different degrees of differentiability in the two factors. Expo. Math. 33(2), 184–222 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Amiri, H., Schmeding, A.: A differentiable monoid of smooth maps on Lie groupoids (2017). arXiv:1706.04816v1
  6. 6.
    Bastiani, A.: Applications différentiables et variétés différentiables de dimension infinie. J. Anal. Math. 13, 1–114 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bertram, W., Glöckner, H., Neeb, K.-H.: Differential calculus over general base fields and rings. Expo. Math. 22(3), 213–282 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bkouche, R.: Idéaux mous d’un anneau commutatif. Applications aux anneaux de fonctions. C. R. Acad. Sci. Paris 260, 6496–6498 (1965)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bos, R.: Geometric quantization of Hamiltonian actions of Lie algebroids and Lie groupoids. Int. J. Geom. Methods Mod. Phys. 4(3), 389–436 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bos, R.: Continuous representations of groupoids. Houst. J. Math. 37(3), 807–844 (2011)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Crainic, M., Salazar, M.A., Struchiner, I.: Multiplicative forms and Spencer operators. Math. Z. 279(3–4), 939–979 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gelfand, I., Graev, M., Vers̆ik, A.: Representation of a group of smooth mappings of a manifold \(x\) into a compact lie group. Compos. Math. 35, 299–334 (1977)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Glöckner, H.: Infinite-dimensional Lie groups without completeness restrictions. In: Strasburger, A., Hilgert, J., Neeb, K., Wojtyński, W. (eds.) Geometry and Analysis on Lie Groups, vol. 55, pp. 43–59. Banach Center Publication, Warsaw (2002)Google Scholar
  14. 14.
    Glöckner, H.: Fundamentals of submersions and immersions between infinite-dimensional manifolds (2016). arXiv:1502.05795v4
  15. 15.
    Grabowski, J.: Isomorphisms of algebras of smooth functions revisited. Arch. Math. (Basel) 85(2), 190–196 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Guillemin, V., Sternberg, S.: Deformation theory of pseudogroup structures. Mem. Am. Math. Soc. No. 64, 80 (1966)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Gracia-Saz, A., Mehta, R.A.: \(\cal{VB}\)-groupoids and representation theory of Lie groupoids. J. Symplectic Geom. 15(3), 741–783 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hjelle, E.O., Schmeding, A.: Strong topologies for spaces of smooth maps with infinite-dimensional target. Expo. Math. 35(1), 13–53 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kriegl, A., Michor, P.: The Convenient Setting of Global Analysis. Mathematical Surveys and Monographs, vol. 53. American Mathematical Society, Providence (1997)CrossRefzbMATHGoogle Scholar
  20. 20.
    Kosmann, Y.: On Lie transformation groups and the covariance of differential operators. Math. Phys. Appl. Math. 3, 75–89 (1976)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Kosmann-Schwarzbach, Y., Mackenzie, K.C.H.: Differential operators and actions of Lie algebroids. In: Voronov, T. (ed.) Quantization, Poisson Brackets and Beyond (Manchester, 2001). Contemporary Mathematics, vol. 315, pp. 213–233. American Mathematical Society, Providence, RI (2002)CrossRefGoogle Scholar
  22. 22.
    Lorenz, A.: Jet Groupoids, Natural Bundles and the Vessiot Equivalence Method. Ph.D. thesis, RWTH Aachen (2009). urn:nbn:de:hbz:82-opus-27635Google Scholar
  23. 23.
    Mackenzie, K.C.H.: General Theory of Lie Groupoids and Lie Algebroids, London Mathematical Society Lecture Note Series, vol. 213. Cambridge University Press, Cambridge (2005)Google Scholar
  24. 24.
    Michor, P.W.: Manifolds of Differentiable Mappings, Shiva Mathematics Series, vol. 3. Shiva Publishing Ltd., Nantwich (1980)Google Scholar
  25. 25.
    Michor, P.: Manifolds of smooth maps. IV. Theorem of de Rham. Cah. Topol. Géom. Différ. 24(1), 57–86 (1983)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Mrcun, J.: On isomorphisms of algebras of smooth functions. Proc. Am. Math. Soc. 133(10), 3109–3113 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Neeb, K.-H.: Towards a Lie theory of locally convex groups. Jpn. J. Math. 1(2), 291–468 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Neeb, K.-H.: Lie group extensions associated to projective modules of continuous inverse algebras. Arch. Math. (Brno) 44(5), 465–489 (2008)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Neeb, K.-H.: On differentiable vectors for representations of infinite dimensional Lie groups. J. Funct. Anal. 259(11), 2814–2855 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Nestruev, J.: Smooth Manifolds and Observables, Graduate Texts in Mathematics, vol. 220. Springer, New York 2003). Joint work of Astashov, A. M., Bocharov, A. B., Duzhin, S. V., Sossinsky, A. B., Vinogradov, A. M., Vinogradov, M. MGoogle Scholar
  31. 31.
    Renault, J.: A Groupoid Approach to \(C^{\ast } \)-algebras. Lecture Notes in Mathematics, vol. 793. Springer, Berlin (1980)Google Scholar
  32. 32.
    Rybicki, T.: A Lie group structure on strict groups. Publ. Math. Debr. 61(3–4), 533–548 (2002)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Salazar, M.A.: Pfaffian groupoids. Ph.D. thesis, Utrecht University (2013). Cf.
  34. 34.
    Schmeding, A., Wockel, C.: The Lie group of bisections of a Lie groupoid. Ann. Glob. Anal. Geom. 48(1), 87–123 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Schmeding, A., Wockel, C.: Functorial aspects of the reconstruction of Lie groupoids from their bisections. J. Aust. Math. Soc. 101(2), 253–276 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Schmeding, A., Wockel, C.: (Re)constructing Lie groupoids from their bisections and applications to prequantisation. Differ. Geom. Appl. 49, 227–276 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Westman, J.J.: Locally trivial \(C^{r}\) groupoids and their representations. Pac. J. Math. 20, 339–349 (1967)CrossRefzbMATHGoogle Scholar
  38. 38.
    Yudilevich, O.: Lie Pseudogroups à la Cartan from a Modern Perspective. Ph.D. thesis, Utrecht University (2016).
  39. 39.
    Zhuo Chen, Z.-J .L., Zhong, D.-S.: On the existence of global bisections of lie groupoids. Acta Math. Sin. Engl. Ser. 25(6), 1001–1014 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.University of ZanjanZanjanIran
  2. 2.TU BerlinBerlinGermany

Personalised recommendations